Alert archive / New York / Small Craft Advisories in 2017

Small Craft Advisory 9, NWS Buffalo, NY

January 18, 2017

NWS Buffalo, NY issued this small craft advisory at Jan 18, 2017, 2:41 PM EST. It took effect at Jan 18, 2017, 3:00 PM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2017, 2:41 PM EST (19:41 UTC)
In effect from
Jan 18, 2017, 3:00 PM EST
Expired
Jan 19, 2017, 9:17 AM EST
In force
18 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

651 
WHUS71 KBUF 181941
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
241 PM EST WED JAN 18 2017

LEZ040-041-190345-
/O.NEW.KBUF.SC.Y.0009.170118T2000Z-170119T0500Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
241 PM EST WED JAN 18 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EST TONIGHT.

* WINDS...SOUTHWEST 15 TO 20 KNOTS.

* WAVES...2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
5 follow-up statements
229 
WHUS71 KBUF 181945
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
245 PM EST WED JAN 18 2017

LOZ042>044-190345-
/O.EXB.KBUF.SC.Y.0009.170118T2000Z-170119T1200Z/
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
245 PM EST WED JAN 18 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM EST THURSDAY.

* WINDS...WEST 15 TO 20 KNOTS.

* WAVES...2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LEZ040-041-190345-
/O.CON.KBUF.SC.Y.0009.170118T2000Z-170119T0500Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
245 PM EST WED JAN 18 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WINDS...SOUTHWEST 15 TO 20 KNOTS.

* WAVES...2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
747 
WHUS71 KBUF 190135
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
835 PM EST WED JAN 18 2017

LOZ042-190245-
/O.CAN.KBUF.SC.Y.0009.000000T0000Z-170119T1200Z/
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
835 PM EST WED JAN 18 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL
CRAFT ADVISORY.

$$

LEZ040-041-191000-
/O.EXT.KBUF.SC.Y.0009.000000T0000Z-170119T1200Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
835 PM EST WED JAN 18 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM EST THURSDAY...

* WINDS...SOUTHWEST 15 TO 20 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LOZ043-044-191000-
/O.CON.KBUF.SC.Y.0009.000000T0000Z-170119T1200Z/
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
835 PM EST WED JAN 18 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WINDS...WEST 15 TO 20 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
844 
WHUS71 KBUF 190832
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
332 AM EST THU JAN 19 2017

LOZ043-044-190945-
/O.CAN.KBUF.SC.Y.0009.000000T0000Z-170119T1200Z/
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
332 AM EST THU JAN 19 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL
CRAFT ADVISORY.

WINDS AND WAVES WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA
THROUGH THIS MORNING.

$$

LEZ040-041-191200-
/O.CON.KBUF.SC.Y.0009.000000T0000Z-170119T1200Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
332 AM EST THU JAN 19 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WINDS...SOUTHWEST 15 TO 20 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HITCHCOCK
665 
WHUS71 KBUF 191102
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
602 AM EST THU JAN 19 2017

LEZ040-041-191500-
/O.EXT.KBUF.SC.Y.0009.000000T0000Z-170119T1500Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
602 AM EST THU JAN 19 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WINDS...SOUTHWEST 15 TO 20 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HITCHCOCK
471 
WHUS71 KBUF 191417
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
917 AM EST THU JAN 19 2017

LEZ040-041-191530-
/O.CAN.KBUF.SC.Y.0009.000000T0000Z-170119T1500Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
917 AM EST THU JAN 19 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL
CRAFT ADVISORY.

WINDS ALONG THE LAKE ERIE SHORE HAVE DIMINISHED, THUS THE SMALL
CRAFT ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Jan 18, 1:19 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 18, 1:19 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
119 PM EST Wed Jan 18 2017

.SYNOPSIS...
Low pressure with track up the Saint Lawrence Valley this morning,
while low cloud cover and areas of drizzle and scattered rain
showers linger across western and North Central NY today. It will
then remain mild through the rest of the week, with even warmer air
for the weekend. The next chance of widespread rain comes Monday
into Monday night as a large low pressure system approaches.

&&

.NEAR TERM /THROUGH TONIGHT/...
Areas of light rain showers and drizzle will continue to move
through western and North Central NY near the surface low and
trailing boundary late this morning. WV and IR satellite imagery
also indicate drier air in the mid and upper levels to our northwest
that will move into the region this afternoon. It will remain
overcast today with low cloud cover. This cloud cover, combined with
the weak cold advection in the wake of the departing low and frontal
passage will result in near steady temperatures today that will
likely rise little, if any, from their morning readings by this
afternoon. This means temperatures stuck in the mid to upper 30s for
most locations today.

Continued trapped low level moisture will keep the low overcast in
place tonight with light southwesterly winds in place. The result
will be little temperature change overnight, with lows tonight only
in the low to mid 30s.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
Increasing amplitude within the southern stream upper height field
will yield a period of rather benign weather Thursday and Thursday
night. Increasing subsidence and dry air advection will allow for
some sunny breaks Thursday especially during the afternoon.
Otherwise, looking at a continuation of above normal warmth, as even
neutral or weak warm air temperature advection of the resident air
mass yields afternoon readings of upper 30s to lower 40s.

An upper level low lifting northward through the Central Plains on
Friday will bring a chance for rain to western New York as a upper
level wave and weak surface low lift northward through the Great
Lakes. Some uncertainty remains among latest model solutions
regarding rain probabilities. European favors a higher chance of
rain with a stronger wave and surface low lifting northward. GFS/CMC
favor lower chances with a weaker low. A developing southerly flow
over the eastern Great Lakes will bringing unseasonably mild
temperatures with highs in the 40s to near 50 both Friday and
Saturday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A progressive...yet highly amplified upper level pattern will be
found across the country during this period...with the Great Lakes
region being dominated by mild Pacific modified air. While this will
mean that temperatures will remain well above normal...the period
will be highlighted by what could be a soaking to problematic rain
on Monday into early Tuesday. More on this in a moment.

A ridge axis over eastern New York will support one more fairly nice
day across our forecast area on Sunday...although clouds will likely
prevail across the western counties. Temperatures will be some 15
deg F above normal values...with highs ranging from the upper 40s
across the far western counties to the lower 40s on the Tug Hill
plateau.

The fair weather will deteriorate Sunday night as a deep stacked low
over the Deep South will start to work its way up the western slopes
of the Appalachians. Ahead of this very dynamic system...a plume of
sub tropical moisture will stream northward from the Caribbean and
Gulf stream of the western Atlantic to Virginia and Pennsylvania. As
the leading edge of this moisture will make its way across our
western counties late Sunday night...it will be lifted by a strongly
divergent upper level flow. This will start the process whereby our
region could pick up a soaking rain.

On Monday...the vertically stacked storm system will slowly drift
north across the Upper Ohio Valley while the plume of sub tropical
moisture off the Atlantic will edge over our region. This will lead
to some widespread rain for our forecast area Monday and Monday
night. The highest risk for significant rains will be east of the
Finger Lakes.

Guidance continues to suggest that this storm system will also
support strong...potentially damaging...downslope winds between Lake
Erie and the Chautauqua Ridge. A southeast low level jet of 50-55
knots just above a staunch inversion is very similar to events that
local research has shown to be problematic. Stay tuned.

The slow moving storm system is forecast to cross Pennsylvania on
Tuesday while its plume of moisture will push across far eastern New
York into New England. Meanwhile..drier air in the mid levels will
advect across the western counties on Tuesday with dynamics
weakening considerably in the process. This will lead to a tapering
off of the rain from east to east.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Widespread IFR to LIFR conditions will prevail tonight as trapped
low level moisture will maintain a low stratus deck. Light rain
showers and drizzle will taper off this afternoon, with just low
stratus clouds remaining. Low ceilings will lift a bit to MVFR for
most locations on Thursday morning but moisture off Lake Ontario may
keep KROC at IFR ceilings through the day. Expect clearing from
south to north later in the day.

Outlook...

Thursday...MVFR and areas IFR early...then becoming VFR late.
Friday...Mainly VFR. Friday night and Saturday...MVFR to IFR with a
chance of rain.
Sunday...MVFR ceilings.
Monday...MVFR to IFR ceilings with scattered showers. Windy.

&&

.MARINE...
Small craft conditions will continue on Lake Erie through midday in
the wake of a surface low currently departing across eastern Lake
Ontario. Winds will taper off on Lake Erie this afternoon and
evening. However, winds will pick up on Lake Ontario by this
afternoon and evening behind the surface low, and will result in a
period of small craft conditions for the south central shoreline.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 1 AM EST Thursday for LOZ043-044.

&&

SYNOPSIS...CHURCH
NEAR TERM...CHURCH/WCH
SHORT TERM...TMA
LONG TERM...RSH
AVIATION...WCH
MARINE...CHURCH
Hazardous weather outlook, Jan 18, 4:04 AM EST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
404 AM EST WED JAN 18 2017

NYZ001>008-010>014-019>021-085-190915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
404 AM EST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
404 AM EST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 8:57 PM ESTSmall Craft AdvisoryBUF16 hr
Jan 18, 3:14 AM ESTSmall Craft AdvisoryBUF11 hr
Jan 18, 5:10 PM ESTWinter Weather AdvisoryBUFJefferson, Lewis, Oswego16 hr

Nearby

Small Craft Advisories in New York, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.